Minnesota, 2013

Tornado and Flash Flooding in Minnesota, June 25 to 27, 2013

June 25 to 27, 2013 · NWS FGF · 19 events in 7 counties and zones

Thunderstorms formed over the Devils Lake region along a cold frontal boundary and low pressure system. Storms also initiated along the warm front which extended down into southeast North Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
$200,000
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Thunderstorms formed over the Devils Lake region along a cold frontal boundary and low pressure system. Storms also initiated along the warm front which extended down into southeast North Dakota. Afternoon temperatures topped out in the low to mid 80s with dew points around 70. By mid evening of the 25th the storm tracked into the northwest quarter of Minnesota. Many reports of large hail, strong winds, and heavy rain were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 25, 8:53 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 25, 8:53 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
953 PM CDT TUE JUN 25 2013

.UPDATE...
ISSUED AT 949 PM CDT TUE JUN 25 2013

BRIEF UPDATE WITH ONGOING SEVERE WEATHER AND FLOODING. ADJUSTED
POPS TO ACCOUNT FOR CLUSTER OF STRONG STORMS ALONG SOUTHERN
VALLEY. NO OTHER CHANGES. FEEL CURRENT CONVECTION WILL TRANSITION
TO FURTHER HEAVY RAIN AREAS. WILL BE WATCHING NORTHERN VALLEY
CLOSELY FOR POTENTIAL OF STRONG WINDS WITH LINE OF STORMS. AFTER
BACK BUILDING STORMS DOES LOOK LIKE STORMS BEGINNING TO LIFT
NORTH OF THE FARGO AREA.

UPDATE ISSUED AT 628 PM CDT TUE JUN 25 2013

ONLY CHANGES THIS UPDATE WAS TO PUSH HIGHER POPS A BIT EAST BASED
ON CURRENT RADAR TRENDS. WITH LACK OF SHEAR CONVECTION PULSES UP A
FEW VOLUME SCANS THEN WEAKENS. STILL POTENTIAL FOR WIND...HAIL AND
MAY END UP WITH POTENTIAL FLOODING ISSUES HOWEVER UPSTREAM
CONVECTION WEST OF DVL WEAKENING. WILL CONTINUE TO MONITOR THROUGH
THE EVENING. REMAINDER OF FORECAST OK.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 318 PM CDT TUE JUN 25 2013

THE MAIN CONCERN WILL BE SEVERE AND HEAVY RAIN POTENTIAL THIS
EVENING AND OVERNIGHT. LAPS ANALYSIS INDICATING MLCAPE 3500-4500
J/KG ALONG SURFACE BOUNDARY ACROSS CENTRAL NORTH DAKOTA (WEST OF
THE FA) WITH MLCAPE 2500-3500 J/KG ACROSS THE WESTERN FA. MLCIN
IS NOW LESS THAN 10 J/KG ALONG THE BOUNDARY...BUT STILL AROUND
30 J/KG ACROSS THE WESTERN FA. WATER VAPOR IMAGERY INDICATES A
MID-LEVEL TROUGH APPROACHING THIS AREA...AND SATELLITE IMAGERY
INDICATING VERTICAL DEVELOPMENT ALONG THE SURFACE BOUNDARY.
CONVECTIVE INITIATION SEEMS CERTAIN. ALTHOUGH DEEP LAYER SHEAR IS
VERY WEAK...AOB 20 KNOTS...THE VERY STRONG INSTABILITY SHOULD BE
ABLE TO PROMOTE SEVERE STORMS INTO THE EVENING HOURS. WILL INCLUDE
T+ (SEVERE) FOR AREAS WEST OF THE VALLEY WHERE STORMS ARE EXPECTED
THIS EVENING. SEVERE THREAT SHOULD BE LIMITED DURING THE OVERNIGHT
HOURS DUE TO WEAK DEEP LAYER SHEAR AND LACK OF A LOW LEVEL JET.
THE OTHER THREAT WILL BE HEAVY RAIN POTENTIAL...AND KEPT THE
MENTION IN THE FORECAST. HI-RES MODELS CONTINUE TO INDICATE THAT
THE ENTIRE THUNDERSTORM COMPLEX WILL BECOME MORE PROGRESSIVE THIS
EVENING...WHICH SHOULD LIMIT THE AREAL COVERAGE OF HEAVY RAIN. WILL
MONITOR AND MAY NEED A FLASH FLOOD WATCH IF CONDITIONS INDICATE
THAT AREAS ACROSS THE SOUTHERN FA (WHERE THE MOST RAIN OCCURRED
LAST WEEK) ARE TO BE AFFECTED WITH A FEW HOURS OF MULTIPLE SLOW
MOVING STORMS.

WEDNESDAY-WEDNESDAY NIGHT...LOW LEVEL BOUNDARY WILL BE NEAR THE NE
FA AND MODELS UNCERTAIN HOW QUICKLY THIS FEATURE WILL BE ABLE TO
PROPAGATE EASTWARD. KEPT CHANCE POPS ACROSS THIS AREA.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 318 PM CDT TUE JUN 25 2013

THURSDAY-FRIDAY...NORTHWEST FLOW ALOFT WILL BEGIN TO
DEVELOP. AFTERNOON SHOWERS (ISOLD TSTMS) POSSIBLE DEPENDING ON
WHERE COLD POOL ALOFT SETS UP...AND DEGREE OF LOW LEVEL MOISTURE.
EXPECT BREEZY AFTERNOONS AND TEMPERATURES NEAR NORMAL VALUES.

FRIDAY NIGHT-TUESDAY...LONG RANGE MODELS ARE CONSISTENT IN
DEPICTING AN AMPLIFIED WESTERN CONUS RIDGE DURING THE EXTENDED
PERIOD...WHICH WILL RESULT IN NORTHWEST FLOW ALOFT ACROSS THE FA.
A DEPARTING SHRTWV TROF FROM FRIDAY NIGHT INTO SATURDAY SHOULD
PRODUCE SOME LINGERING CLOUDS AND SHOWERS ACROSS NORTHWEST MN ON
SATURDAY.

GENLY DRY CONDITIONS ARE EXPECTED SUNDAY INTO MONDAY. A RETROGRADING
WESTERN RIDGE WILL ALLOW SOMEWHAT COOLER AIR TO DROP INTO THE AREA
FROM CENTRAL CANADA...WITH TEMPERATURES SLIGHTLY BELOW SEASONAL
NORMALS. BY TUESDAY... THE NEXT APPROACHING SHRTWV TROF SHOULD
PRODUCE AREAS OF SHOWERS AND THUNDERSTORMS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 630 PM CDT TUE JUN 25 2013

MAIN CHALLENGE WILL BE TIMING CONVECTION AS LINE PROPAGATES
SLOWLY EAST. NOT SURE HOW THIS WILL PAN OUT. UNLESS LINE BEGINS TO
BOW WITH WIND THREAT WILL BE SOME TIME BEFORE REACHING THE VALLEY.
FOR THIS ONLY MENTIONED T VCNTY AT GFK AND FAR. WILL MONITOR AND
UPDATE THROUGH THE EVENING AS NECESSARY.

&&

.HYDROLOGY...
ISSUED AT 100 PM CDT TUE JUN 25 2013

THE RED RIVER AT WAHPETON HAS CRESTED AND THE RIVER LEVEL HAS
RECEDED BACK TO MINOR FLOOD STAGE. THE SHEYENNE AT HARWOOD WILL
EASE BELOW FLOOD STAGE THIS AFTERNOON. OTHERWISE...MINOR FLOODING
CONTINUES AT FARGO...SABIN... DILWORTH AND WEST FARGO. SOME
LOCALIZED HEAVY RAINFALL IS POSSIBLE TONIGHT...WHICH COULD IMPACT
RIVER STAGES IF IT FALLS OVER ALREADY SWOLLEN RIVERS IN THE
SOUTHERN RED RIVER VALLEY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...VOELKER
SHORT TERM...TG
LONG TERM...TG/GUST
AVIATION...VOELKER
HYDROLOGY...WJB
Hazardous weather outlook, Jun 25, 4:57 AM CST, 17 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
557 AM CDT TUE JUN 25 2013

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-261100-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
557 AM CDT TUE JUN 25 2013

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS MOST OF EASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP IN CENTRAL
NORTH DAKOTA THIS AFTERNOON...THEN MOVE EAST TONIGHT. THE MAIN
THREAT FOR SEVERE STORMS WILL BE IN THE DEVILS LAKE BASIN INTO
SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA FROM 4 PM UNTIL
10 PM...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT.
LOCALIZED HEAVY RAINFALL WILL BE POSSIBLE THROUGHOUT THE AREA
TONIGHT...ALONG WITH SOME FLOODING POSSIBLE WHERE STORMS PERSIST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS WILL MOVE INTO NORTHWEST MINNESOTA BY
WEDNESDAY AFTERNOON. SEVERE WEATHER IS NOT EXPECTED...ALTHOUGH
SOME SMALL HAIL AND HEAVY RAIN IS POSSIBLE WEDNESDAY AFTERNOON IN
NORTHWEST MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT.

DK

In the hours before

Special weather statement, Jun 25, 9:13 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1013 PM CDT TUE JUN 25 2013

MNZ001-007-008-013>015-260400-
EAST MARSHALL MN-EAST POLK MN-PENNINGTON MN-RED LAKE MN-WEST MARSHALL
MN-WEST POLK MN-
1013 PM CDT TUE JUN 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARSHALL...WESTERN
POLK...WESTERN RED LAKE AND PENNINGTON COUNTIES UNTIL 1100 PM CDT...

AT 1010 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORM NEAR CROOKSTON...OR 23 MILES EAST OF GRAND FORKS...
MOVING TO THE NORTHEAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN.

THE STORM WILL BE NEAR...
PERAULT...HUOT AND DOROTHY AROUND 1025 PM CDT.
RED LAKE FALLS AROUND 1030 PM CDT.
WYLIE AROUND 1035 PM CDT.
ST. HILAIRE AROUND 1040 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4821 9646 4817 9573 4759 9652 4768 9680
TIME...MOT...LOC 0312Z 214DEG 37KT 4781 9660

JAM/JAR
Local storm report, Jun 25, 9:24 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1024 PM CDT TUE JUN 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             CHRISTINE               46.58N 96.81W
06/25/2013  E1.75 INCH       RICHLAND           ND   BROADCAST MEDIA

&&

HOPKINS
Local storm report, Jun 25, 9:31 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1031 PM CDT TUE JUN 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     5 S MICHIGAN            47.95N 98.12W
06/25/2013                   NELSON             ND   LAW ENFORCEMENT

            TREES BLOWN DOWN.

&&

HOPKINS
Local storm report, Jun 25, 9:34 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1034 PM CDT TUE JUN 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 PM     TSTM WND DMG     GRAND FORKS             47.92N 97.07W
06/25/2013                   GRAND FORKS        ND   AMATEUR RADIO

            3 INCH DIAMETER TREE BLOWN DOWN ON THE SOUTH END OF TOWN.

&&

HOPKINS
Special weather statement, Jun 25, 9:34 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1034 PM CDT TUE JUN 25 2013

MNZ001-007-008-013-NDZ016-027-260430-
EAST MARSHALL MN-EASTERN WALSH COUNTY ND-GRAND FORKS ND-PENNINGTON
MN-WEST MARSHALL MN-WEST POLK MN-
1034 PM CDT TUE JUN 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WALSH...WESTERN
MARSHALL...NORTHWESTERN POLK...NORTHERN GRAND FORKS AND EXTREME
NORTHWESTERN PENNINGTON COUNTIES UNTIL 1130 PM CDT...

AT 1029 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS FROM NEAR LARIMORE TO FISHER...MOVING TO THE NORTHEAST
AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORM...ALONG WITH
HEAVY RAIN.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4854 9736 4853 9622 4768 9680 4801 9787
TIME...MOT...LOC 0330Z 220DEG 21KT 4799 9756

JAM/JAR
Local storm report, Jun 25, 9:39 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1039 PM CDT TUE JUN 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             CHRISTINE               46.58N 96.81W
06/25/2013  E2.00 INCH       RICHLAND           ND   BROADCAST MEDIA

            HAIL REPORTED VIA FACEBOOK PHOTO... GOLF BALL TO HEN EGG
            SIZED.

&&

GGUST

The radar

The Fargo/Grand Forks radar (KMVX), 117 km away, was scanning. The volume nearest the first event began at 04:06 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 2 flash flood, 2 flood, 1 tornado, 1 funnel cloud, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Wilkin

When
June 25, 10:05 PM CST
Where
Wilkin County, 8.78 mi WNW of Lawndale
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
46.620, -96.540

A few trees and several large branches were blown down in various shelterbelts in northern Deerhorn Township.

Thunderstorm Wind, Kittson

When
June 25, 10:15 PM CST
Where
Kittson County, 2.29 mi NE of Robbin
Measured
55 kt (63 mph) estimated gust
Reported by
Newspaper
Coordinates
48.590, -97.110

A large tree was blown down across county road 7.

Tornado, Clay

When
June 25, 10:25 PM CST to 10:38 PM CST
Where
Clay County, 0.47 mi E of Barnesville to 4 mi NE of Barnesville
Rating
EF0
Path length
7 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
46.650, -96.420

The tornado touched down about a mile west of the airport and tracked to the Interstate 94 exit north of town by 2230 CST. The tornado continued to about four miles northeast of town, a track length of about seven miles. The tornado was likely wrapped in heavy rain during portions of this track. One livestock loafing shed was lifted and collapsed and several trees were knocked down. Peak winds were estimated at 80 mph.

Funnel Cloud, Wilkin

When
June 25, 10:33 PM CST
Where
Wilkin County, 3.94 mi NNE of Mc Cauleyville
Reported by
Law Enforcement
Coordinates
46.500, -96.680

A funnel cloud was observed between Kent and Wolverton.

Thunderstorm Wind, Kittson

When
June 25, 10:33 PM CST
Where
Kittson County, 2.12 mi SSW of Hallock Arpt
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
48.740, -96.940

The peak wind was measured by the AWOS at the Hallock airport. Several structures were damaged at the North Star Industries facility located south of the airport.

Thunderstorm Wind, Kittson

When
June 25, 10:39 PM CST to 10:45 PM CST
Where
Kittson County, Hallock
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
48.780, -96.930

At least one large oak tree and several large tree branches were blown down in and near Hallock.

Thunderstorm Wind, Clay

When
June 25, 10:45 PM CST
Where
Clay County, 4.48 mi WNW of Rollag
Measured
50 kt (58 mph) estimated gust
Reported by
Storm Chaser
Coordinates
46.750, -96.320

Four inch diameter tree branches were blown down near Clay County Road 10 between Donner and Rollag.

Thunderstorm Wind, Kittson

When
June 25, 10:50 PM CST
Where
Kittson County, 2.12 mi NNE of Lancaster Arpt
Measured
55 kt (63 mph) estimated gust
Reported by
COOP Observer
Coordinates
48.910, -96.770

Several trees were blown down, blocking a township road in rural St. Joseph Township.

Hail, Becker

When
June 25, 11:08 PM CST
Where
Becker County, 2.83 mi W of Lake Park
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.880, -96.160

Flash Flood, Wilkin

When
June 25, 11:50 PM CST to June 26, 8:42 AM CST
Where
Wilkin County, 2.02 mi ESE of Wolverton to 2.47 mi SE of Wolverton
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$50,000
Reported by
Law Enforcement
Coordinates
46.570, -96.740

Widespread flooding was reported in and around Wolverton. A total of 8.25 inches of rain was reported in town with over nine inches reported just outside of town to the south.

Thunderstorm Wind, Norman

When
June 26, 12:25 AM CST
Where
Norman County, 0.47 mi E of Shelly
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.470, -96.820

A few trees were toppled in shelterbelts along U. S. Highway 75.

Flash Flood, Wilkin

When
June 26, 12:26 AM CST to 8:42 AM CST
Where
Wilkin County, 1 mi NW of Kent to 1 mi SW of Kent
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$50,000
Reported by
Department of Highways
Coordinates
46.440, -96.695

Water was reported over U. S. Highway 75 near Kent.

Thunderstorm Wind, Norman

When
June 26, 1:00 AM CST
Where
Norman County, 0.47 mi E of Ada
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
47.300, -96.510

Several large trees and tree branches were blown down by the wind.

Thunderstorm Wind, Norman

When
June 26, 1:25 AM CST to 1:30 AM CST
Where
Norman County, Flom
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.170, -96.130

Several large trees and large tree branches were blown down across portions of Home Lake and Flom townships in southeast Norman County. East of Flom falling trees damaged a barn roof and several smaller sheds.

Thunderstorm Wind, Mahnomen

When
June 26, 1:45 AM CST
Where
Mahnomen County, 1.41 mi E of Waubun
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
47.180, -95.920

Numerous large trees were blown down near Waubun and in rural areas of Poplar Grove and Lake Grove townships.

Thunderstorm Wind, Mahnomen

When
June 26, 2:05 AM CST
Where
Mahnomen County, 0.69 mi S of Naytahwaush
Measured
55 kt (63 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
47.260, -95.630

Several large trees and large tree branches were broken down in Naytahwaush and across northern portions of the White Earth State Forest.

Thunderstorm Wind, Clearwater

When
June 26, 2:20 AM CST
Where
Clearwater County, 0.47 mi E of Lake Itasca
Measured
50 kt (58 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
47.250, -95.210

A few four to six inch diameter tree branches were broken down around the park. Very strong winds blew for several minutes.

Flood, Clay

When
June 26, 10:20 AM CST to June 27, 10:00 AM CST
Where
Clay County, 2 mi NW of Comstock to 2 mi SW of Comstock
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$50,000
Reported by
NWS Storm Survey
Coordinates
46.691, -96.780

Overland flooding developed over portions of Holy Cross Township drained by Wolverton Creek. Four to eight inches of rainfall during the preceding evening collected in farm fields, ditches, and smaller streams through the early morning then steadily drained towards Wolverton Creek and the Red River. Wolverton Creek overtopped and partially washed out rural and township roads at several locations.

Flood, Wilkin

When
June 26, 10:20 AM CST to June 27, 10:00 AM CST
Where
Wilkin County, 2.02 mi ESE of Wolverton to 2.47 mi SE of Wolverton
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$50,000
Reported by
NWS Storm Survey
Coordinates
46.570, -96.740

Overland flooding developed over portions of Wolverton Township drained by Wolverton Creek. Six to ten inches of very heavy rainfall the preceding evening collected in farm fields, ditches, and smaller streams through the early morning then steadily drained towards Wolverton Creek and the Red River. Wolverton Creek overtopped and partially washed out rural township and county roads at several locations.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyThe tornado archive for Minnesota, 2013Warnings in Minnesota, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451878, 451879, 451880, 451881, 451882, 451883, 451884, 451885, 451886, 451896, 451887, 451897, 451888, 451889, 451890, 451891, 451892, 451899, 451900.